Medication Side Effects; What Is Normal Anyway?

The other day, one of the pharmacy technicians came to me with a concern.  It seems that one of the ladies at the retirement facility near our pharmacy had called and asked us to deliver a bottle of dextromethorphan (Delsym-TM) cough suppressant medication.  Normally this would not raise any issue; however, in this situation, this was the third bottle ordered by this particular patient in the last 40 days.

I appreciated that our pharmacy technician had pointed this out to us.  I am fortunate in my position that I have pharmacy technicians who are not only efficient and pleasant to work with; they are also genuinely concerned for the welfare of our patients.  After reviewing this patient’s profile, I called her on the phone.

She was quick to pick up and interestingly quizzical about my concern for her cough.  We talked about when it started, what it felt like, if the cough medication really worked, and what she thought might be causing the cough.  We then discussed the fact that she had started a new blood pressure medication about two months ago.  This particular medication is a combination product containing two different medications including benazepril and amlodipine.

These two medications work well together to decrease blood pressure by relaxing the blood vessels and also decreasing the strength of contraction of the heart.  The issue here is that one of the medications, the benazepril, may cause a slight tickle in the back of the throat after taking it for three to six weeks.  This doesn’t happen in all the patients that take this medication; however, it usually occurs about 20% of the time. 

I discussed with the patient that I would like to write a note to her doctor, explaining what has been going on over the past month and see what he thinks.  She was appreciative and I agreed to give her a call as soon as I heard back from her physician.  In the meantime, we agreed to send out another bottle of the cough suppressant medication so that she could continue taking her blood pressure medication without being bothered with this frustrating cough.

Within 24 hours the patient’s physician had written back.  He agreed with our conclusion and had changed the patient’s medication to a relatively similar medication that does not have the tickle-in-the-throat side effect.  Three weeks later, the patients cough has subsided and her blood pressure is still under control.

This brings me to the point of this particular writing; how do we know when we are experiencing a side effect of a medication?  We all have a version of what we think normal feels like.  After we have experienced a different situation for some period of time, perhaps we then begin to feel like that is our new normal. 

Over the years I have come across many situations where patients have been experiencing a symptom of some sort, only to find out later that what they have been experiencing is directly related to the new medication they are taking.  Please people, when you pick up a new prescription, take some time to discuss with your pharmacist what you might expect to feel when taking the new medication.

The medication information leaflets that are handed out with each prescription are filled with information that, sometimes, is murky at best.  Side effects and adverse reactions are thrown about, touching on just about every possible symptom you could imagine.  If you are not interested in reading and deciphering the voluminous leaflet, perhaps you might be more interested in learning by listening.  Regardless of your method of follow up medication education, your primary resource is your pharmacist.

Your pharmacist will help you understand what affects you will most likely experience, and also discuss what to do if unwanted conditions begin to appear.   If you are at home and find that you are feeling a little out of sorts or are experiencing and uncomfortable feeling, pick up the phone and call your pharmacist.  When you get our pharmacist on the phone, explain how you are feeling to them and ask if any of your current medications may be causing the symptoms.

Thanks
Steve

Copyright AudibleRx (TM), all rights reserved. Please do not copy or publish or distribute without consent and approval from AudibleRx (TM).